announcement

Help someone with useful health advice.

Bruising for No Reason

Bruising without any reason may mean nothing or indicate some serious health concern. Find the cause behind the same in the following article.
Batul Nafisa Baxamusa
Last Updated: Mar 19, 2018
Any injury or trauma may lead to an ugly black or blue bruise to appear on your body. A bruise, or contusion, may be of any size, depending on the capillary damage or trauma exerted. A bruise takes a few days, or in some cases, a month to fade. Initially, the bruise may appear reddish in color. As the blood begins to dry out, the color of the bruise may change to a bluish-purple. The older your bruise, the darker is the color. However, if you experience contusions for no apparent reason, then you must consult a doctor to determine the exact cause of this condition.
Causes
When an injury or trauma to the skin damages the blood vessels underneath, it causes a bruise. The capillaries spill the blood in and around them, which causes the ugly bluish, reddish, or purplish bruises to appear. Apart from an obvious injury due to a blunt force, there are many other causes for unexplained contusions. Some of them are explained as follows:
Medical Conditions
Bruises which occur in the absence of a fall or bump may be due to any of the following medical conditions:
  • Hemophilia, von Willebrand's diease, and thrombocytopenia: These are blood clotting disorders in which the blood does not clot normally.
  • Leukemia and multiple myeloma: These are cancers of the blood.
  • Cirrhosis: This disorder impairs the liver's ability to produce proteins that regulate the clotting of blood.
  • Acute pancreatitis: In this disorder, there is a sudden inflammation of the pancreas, which may cause bruises on the abdominal area.
  • Sepsis: This is an infection that releases toxins in the blood.
Purpura Simplex
Purpura simplex is a disorder that commonly causes bruises on legs. The blood vessels are susceptible to breakage, and therefore lead to bruising without any apparent reason. This condition is a vascular disorder, where you may observe red patches of blood on thighs, calves, etc.
Medications
People who are on non-steroidal anti-inflammatory medications, blood thinners, pain killers, corticosteroids, dietary supplements like ginkgo biloba or fish oil, etc., may experience unexplained contusions.
Aging
The capillaries begin to thin out with age. Thus, they become prone to breakage and rupture at the slightest impact. The skin begins to lose its protective layer of fat and becomes thinner. This causes the capillaries to leak and cause dark patches all over the body including bruises on arms.
Deficiencies
Deficiencies of vitamin K, vitamin C, vitamin B12, or folic acid may affect the platelet count in the blood, and thereby cause easy bruising.
If you observe contusions on your body, you should regularly apply ice packs or cold compresses till the wounds heal. If they are accompanied with swelling, you may apply ointments and take painkillers to reduce the pain. Generally, bruising does not indicate any serious medical complication. However, get a blood test done if you experience the contusions excessively. The results of the test may indicate a serious medical condition, especially if you experience the symptoms such as unexplained nosebleeds, bleeding gums, bleeding from the intestinal tract, etc. Consult your doctor to clarify any doubts regarding your unexplained bruises.
Disclaimer: This HealthHearty article is for informative purposes only, and should not be used as a replacement for expert medical advice.